Local hospitals say they did not receive any of the contaminated steroids implicated in an outbreak of fungal meningitis that has worried back-pain patients in many states.

Some of the contaminated medication was distributed to Rochester Brain and Spine, a neurosurgery and pain management practice in Henrietta. However, it did not go to Canandaigua’s F.F. Thompson Hospital, Newark-Wayne Community Hospital or Finger Lakes Health, which operates Geneva General and Soldiers & Sailors in Penn Yan.

“It’s not something that our patients need to worry about,” said Newark-Wayne spokeswoman Janine DeCook.

In addition to Rochester Brain and Spine, two medical practices in downstate New York received some of the recalled steroids made by New England Compounding Center in Framingham, Mass. The Centers for Disease Control and Prevention, Food and Drug Administration or the state Department of Health has contacted all of them.

The medication, methylprednisolone acetate, is injected into the spinal cord to treat back pain.

Thompson officials said the steroid is not FDA-approved and therefore does not meet the health system’s safety guidelines.

“Our pharmacy is very diligent when ordering any product. We require that all medication purchased meets both pedigree and integrity standards,” Robert Locke, Thompson’s director of pharmacy, said in the press release. “While we do not have this product within our health system and never have, we felt it important — in light of recent reports — to assure those we care for that there is no cause for concern.”

Kim Kelsey, marketing and planning manager for Finger Lakes Health, said the health system does not purchase the steroid drug from the New England Compounding Center. She said patients have not been worried.

“It’s pretty much a non-issue [for us],” she said.

Information about the outbreak is available from the Centers for Disease Control at www.cdc.gov. As of Friday, 47 cases of fungal meningitis in seven states had been linked to the contaminated steroids.

Five deaths had been reported.

Those infected are likely to develop symptoms within one to four weeks after being injected with the steroid, the CDC said.

“All patients who may have received these medications need to be tracked down immediately.  Patients can find the names of the clinics that used these medications on the CDC website,” Dr. Benjamin Park, a CDC medical officer, said in a press release. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.